Hail, Blanco
- When
- May 29, 7:00 PM CST
- Where
- Blanco County, 1.92 mi ESE of Blanco
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.090, -98.390
Isolated thunderstorms formed along a stationary front. One of these storms produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Isolated thunderstorms formed along a stationary front. One of these storms produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 29, 6:07 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 707 PM CDT Mon May 29 2017 .AVIATION... A weak mid level impulse interacting with slightly stronger lower level flow and deeper moisture may generate SHRA/TSRA along parts of the Rio Grande into western Edwards Plateau overnight into Tuesday morning according to some models. Have introduced VCSH mention at KDRT. Otherwise, ISOLD SHRA/TSRA are possible along multiple surface boundaries tonight, though mainly on Tuesday due to heating. No impacts are currently expected at KAUS/KSAT/KSSF. VFR skies will prevail tonight through Tuesday, except a period of MVFR CIGs late tonight into mid morning is possible. Patchy BR and IFR/MVFR VSBYs are possible early in the morning in areas where recent heavy rains fell. Winds will be less than 7 KTs, except E/SE 7 to 14 KTs along the Rio Grande. && .PREV DISCUSSION... /ISSUED 556 PM CDT Mon May 29 2017/ UPDATE... Made some adjustments to the Max T grid for today as southern areas were warming about 5-8 degrees above the forecast. Also made tweaks to the Min T grid to populate with the latest CONSshort and blended hourly T through 12Z based off CONSshort model. Will leave the PoP grid alone for now as we continue to monitor outflow boundaries across the area but may need to trend these down as it appears stability may be dominating the region. Will make that decision after the 00Z KDRT balloon launch. PREV DISCUSSION... /ISSUED 316 PM CDT Mon May 29 2017/ SHORT TERM (Tonight through Tuesday Night)... The afternoon visible satellite imagery shows some clearing of the low clouds has taken place across south central Texas. This along with remnant outflow boundaries has been enough to allow isolated to scattered convection to develop across the southern Edwards Plateau and Rio Grande plains. Surface based CAPEs on the order of 2500-3000 J/Kg along with bulk shear vectors near 30kts could yield a strong cell or two this afternoon. The models also suggest the western Hill Country, including the Llano and Fredericksburg areas stand a little better chance for some afternoon convection given a little better instability. Given the slow storm movement, some locally heavy rainfall can also be expected. Elsewhere, we can't rule out a low chance for some showers and storms, but given all the activity from the overnight and morning hours, we'll keep chances fairly low. For tonight, most areas should stabilize with the loss of daytime heating and we will only mention a 20% chance for rain across most areas. The exception will be after midnight across the Rio Grande plains where the latest models suggest some mid-level shortwaves will move in late tonight. We have increased rain chances to around 40% to account for recent model trends. On Tuesday, we will mention a 20-40% chance for rainfall as daytime heating along with outflow boundaries and continued mid-level shortwaves will result in mainly afternoon and evening convection. LONG TERM (Wednesday through Monday)... Rainfall chances will trend upward on Wednesday and Thursday as the medium range models continue to remain consistent in showing an active southwest flow aloft traversing the area. Precipitable water values climb into the 1.5-1.9" range and concerns will be on the increase for locally heavy rainfall. Currently it appears areas west of Highway 281 will have the best chance for locally heavy rains. However, should a convective complex develop out west along the Rio Grande and move east, we could see locally heavy rainfall across all of south central Texas. Rain chances remain in the forecast through the end of the work week into early next week. The models do show a weak cold front could move in late Sunday or early Monday and help increase our rain chances. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 85 70 84 69 / 20 30 20 50 60 Austin Bergstrom Intl Airport 67 85 69 84 69 / 20 30 20 50 60 New Braunfels Muni Airport 68 86 69 83 69 / 20 30 20 50 70 Burnet Muni Airport 66 83 67 82 67 / 20 20 20 50 60 Del Rio Intl Airport 69 84 70 83 69 / 40 30 40 60 60 Georgetown Muni Airport 65 84 68 83 68 / 20 20 20 50 60 Hondo Muni Airport 67 85 70 83 69 / 20 30 20 50 70 San Marcos Muni Airport 68 85 69 84 69 / 20 30 20 50 60 La Grange - Fayette Regional 67 86 70 85 71 / 20 30 20 50 60 San Antonio Intl Airport 69 85 70 83 70 / 20 30 20 50 70 Stinson Muni Airport 69 86 71 84 70 / 20 30 20 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...TB3 Public Service/Data Collection...YB
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 231 PM CDT Mon May 29 2017 TXZ171>173-183>194-202>209-217>225-228-302000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 231 PM CDT Mon May 29 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated to scattered showers and thunderstorms are forecast through tonight with isolated heavy downpours up to 1 inch possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be continued chances for showers and thunderstorms Tuesday through Sunday. Best rain chances can be expected Wednesday into Thursday, when locally heavy rainfall and a few strong storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
324 PM CDT MON MAY 29 2017
TXZ183-184-202-292100-
Kinney TX-Val Verde TX-Edwards TX-
324 PM CDT MON MAY 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KINNEY...
SOUTHWESTERN EDWARDS AND EAST CENTRAL VAL VERDE COUNTIES UNTIL 400 PM
CDT...
At 323 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Alamo Village to 12 miles
north of Lake View to 7 miles northeast of Comstock. Movement was
east at 5 mph.
Dime size hail will be possible with these storms.
Locations impacted include...
Carta Valley, Devils Shores, Pafford Crossing, Devils River State
Natural Area, Kickapoo Cavern State Park and Rough Canyon Rec Area.
LAT...LON 2957 10033 2954 10102 2986 10134 2991 10077
2981 10036
TIME...MOT...LOC 2023Z 280DEG 6KT 2965 10043 2963 10091 2977 10111
CPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 3 NNW AUSTIN 30.31N 97.76W
05/28/2017 M0.50 INCH TRAVIS TX OTHER FEDERAL
CAMP MABRY GATE SECURITY REPORTED PEA TO
DIME SIZED HAIL UP TO 0.60 INCHES IN
DIAMETER THAT CONTINUED FOR 11 MINUTES
ENDING AT 710PM.
&&
TB3PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
419 PM CDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL BERGSTROM 30.20N 97.67W
05/28/2017 M0.50 INCH TRAVIS TX OTHER FEDERAL
CONTRACT WEATHER OBSERVER AT
AUSTIN-BERGSTROM AIRPORT REPORTED HAIL
BETWEEN 0.25" AND 0.5" IN DIAMETER LASTING
20 MINUTES.
&&
TB3PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 PM CDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG 1 ENE ANDERSON MILL 30.46N 97.79W
05/28/2017 WILLIAMSON TX PUBLIC
REPORT OF TREE LIMBS DOWN NEAR THE
INTERSECTION OF 183 AND 45/620 IN THE LAKE
CREEK AREA. 13508 HYDMEADOW CIRCLE. WIND
ESTIMATE OF 40-50 MPH.
&&
TB3PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
431 PM CDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL CARTA VALLEY 29.79N 100.68W
05/28/2017 E2.75 INCH EDWARDS TX EMERGENCY MNGR
TIME ESTIMATED WITH RADAR.
0355 PM HAIL 12 ENE ROCKSPRINGS 30.07N 100.02W
05/28/2017 E3.00 INCH EDWARDS TX COCORAHS
HAIL RANGING FROM NICKEL TO TEA CUP SIZE.
0358 PM HAIL 12 NNE BARKSDALE 29.87N 99.93W
05/28/2017 E1.75 INCH REAL TX COCORAHS
COCORAHS OBSERVER REPORTED GOLF BALL SIZED
HAIL.
0430 PM HAIL 6 E BARKSDALE 29.74N 99.93W
05/28/2017 E1.50 INCH REAL TX COCORAHS
0432 PM HAIL 2 S ROCKSPRINGS 29.99N 100.21W
05/28/2017 E1.50 INCH EDWARDS TX EMERGENCY MNGR
TIME ESTIMATED WITH RADAR.
0439 PM HAIL 11 WSW CARTA VALLEY 29.72N 100.83W
05/28/2017 E1.75 INCH VAL VERDE TX CO-OP OBSERVER
DEL RIO COOP OBSERVER RELAYED GOLF BALL HAIL
REPORT AT THE TEXAS BORDER PATROL STATION
NEAR THE INTERSECTION OF US 277 AND US 377.
0520 PM HAIL 4 N LIBERTY HILL 30.72N 97.92W
05/28/2017 E1.00 INCH WILLIAMSON TX PUBLIC
HAIL UP TO QUARTER SIZE.
0533 PM HAIL 4 N LIBERTY HILL 30.73N 97.93W
05/28/2017 M0.75 INCH WILLIAMSON TX AMATEUR RADIO
BLESSING RANCH AT CR 200.
0623 PM HAIL 4 NNE AUSTIN 30.33N 97.72W
05/28/2017 M0.25 INCH TRAVIS TX COCORAHS
0641 PM TSTM WND DMG 1 ENE ANDERSON MILL 30.46N 97.79W
05/28/2017 WILLIAMSON TX PUBLIC
REPORT OF TREE LIMBS DOWN NEAR THE
INTERSECTION OF 183 AND 45/620 IN THE LAKE
CREEK AREA. 13508 HYDMEADOW CIRCLE. WIND
ESTIMATE OF 40-50 MPH.
0645 PM TSTM WND DMG WELLS BRANCH 30.45N 97.68W
05/28/2017 TRAVIS TX BROADCAST MEDIA
TREE SNAPPED IN THE FRONT YARD OF A
RESIDENCE IN THE WELLS BRANCH AREA RECEIVED
VIA KXAN SOCIAL MEDIA.
0650 PM TSTM WND DMG 4 NNW BOERNE 29.85N 98.74W
05/28/2017 KENDALL TX PUBLIC
RECEIVED TWITTER PHOTO OF WIND DAMAGE IN
BOERNE AT THE END OF RODEO DRIVE. PHOTO
SHOWED LARGE TREE LIMBS DOWN.
0658 PM TSTM WND DMG 4 WNW MANOR 30.37N 97.61W
05/28/2017 TRAVIS TX NWS EMPLOYEE
DOWNED BRANCHES COVERING HARRIS BRANCH
PARKWAY.
0658 PM TSTM WND DMG 4 NNE PFLUGERVILLE 30.50N 97.59W
05/28/2017 TRAVIS TX PUBLIC
RECEIVED A REPORT OF PART OF A FENCE BEING
BLOWN DOWN NEAR DEARING ELEMENTARY SCHOOL
VIA TWITTER.
0659 PM HAIL 3 NNW AUSTIN 30.31N 97.76W
05/28/2017 M0.50 INCH TRAVIS TX OTHER FEDERAL
CAMP MABRY GATE SECURITY REPORTED PEA TO
DIME SIZED HAIL UP TO 0.60 INCHES IN
DIAMETER THAT CONTINUED FOR 11 MINUTES
ENDING AT 710PM.
0700 PM LIGHTNING AUSTIN 30.27N 97.74W
05/28/2017 TRAVIS TX NEWSPAPER
AUSTIN AMERICAN STATESMAN REPORTED A
LIGHTNING STRIKE CAUSING A HOUSE FIRE AROUND
7 PM AT 1142 DELORES AVENUE IN AUSTIN.
0703 PM TSTM WND DMG 2 SE SISTERDALE 29.95N 98.70W
05/28/2017 KENDALL TX CO-OP OBSERVER
SISTERDALE COOPERATIVE OBSERVER REPORTED
THAT THUNDERSTORM WINDS BLEW DOWN NUMEROUS
TREES ON HIS PROPERTY.
0708 PM TSTM WND DMG 2 ENE MANOR 30.36N 97.53W
05/28/2017 TRAVIS TX TRAINED SPOTTER
SMALL TREE LIMBS DOWN AND PENNY SIZED HAIL.
0727 PM HAIL BERGSTROM 30.20N 97.67W
05/28/2017 M0.50 INCH TRAVIS TX OTHER FEDERAL
CONTRACT WEATHER OBSERVER AT
AUSTIN-BERGSTROM AIRPORT REPORTED HAIL
BETWEEN 0.25" AND 0.5" IN DIAMETER LASTING
20 MINUTES.
0735 PM HAIL 2 WSW BERGSTROM 30.19N 97.70W
05/28/2017 E1.00 INCH TRAVIS TX PUBLIC
RECEIVED A PHOTO ON SOCIAL MEDIA OF QUARTER
SIZED HAIL NEAR THE INTERSECTION OF BURLESON
ROAD AND MCKINNEY FALLS PARKWAY.
0735 PM LIGHTNING 2 WSW BERGSTROM 30.19N 97.70W
05/28/2017 TRAVIS TX PUBLIC
RECEIVED A PHOTO ON SOCIAL MEDIA OF QUARTER
SIZED HAIL NEAR THE INTERSECTION OF BURLESON
ROAD AND MCKINNEY FALLS PARKWAY.
0740 PM HAIL 1 SSW BERGSTROM 30.19N 97.67W
05/28/2017 E0.50 INCH TRAVIS TX ASOS
HALF INCH DIAMETER HAIL AT AUSTIN BERGSTROM
INTERNATIONAL AIRPORT.
0748 PM HAIL 4 S TWIN SISTERS 29.95N 98.41W
05/28/2017 E1.00 INCH BLANCO TX PUBLIC
TWITTER REPORT OF QUARTER SIZED HAIL 1 MILE
NORTH OF HWY 306 ON HWY 281.
0756 PM HAIL KNIPPA 29.30N 99.63W
05/28/2017 E1.75 INCH UVALDE TX NWS EMPLOYEE
PICTURE OF A GOLF BALL SIZED HAIL IN
KNIPPA...TIME ESTIMATED VIA RADAR.
0757 PM HAIL KNIPPA 29.30N 99.63W
05/28/2017 E2.00 INCH UVALDE TX PUBLIC
PICTURES OF HEN EGG SIZED HAIL IN KNIPPA
POSTED ON SOCIAL MEDIA.
0806 PM HAIL 1 N BULVERDE 29.75N 98.45W
05/28/2017 E1.25 INCH COMAL TX PUBLIC
PUBLIC REPORT OF HAIL RANGING FROM 0.75
INCHES TO 1.25 INCHES IN DIAMETER THAT
PASSED QUICKLY.
0834 PM TSTM WND DMG 1 N MARTINDALE 29.86N 97.84W
05/28/2017 CALDWELL TX LAW ENFORCEMENT
REPORT OF TREES DOWN IN AND AROUND
MARTINDALE FROM THE SHERIFF DEPARTMENT.
0700 AM HEAVY RAIN 13 NE BARKSDALE 29.88N 99.91W
05/29/2017 M3.05 INCH REAL TX COCORAHS
24 HOUR RAINFALL ENDING AT 7 AM TODAY.
0700 AM HEAVY RAIN 10 N LEAKEY 29.87N 99.77W
05/29/2017 M2.76 INCH REAL TX COCORAHS
24 HOUR RAINFALL ENDING AT 7 AM TODAY.
&&Special Weather Statement National Weather Service Austin/San Antonio TX 434 PM CDT MON MAY 29 2017 TXZ184-292200- Edwards TX- 434 PM CDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL 500 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles northeast of Rocksprings along County Road 900, moving east at 5 mph. Nickel size hail will be possible with this storm. Locations impacted include... Us-377 Near The Kimble-Edwards County Line. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3029 9985 3011 9992 3029 10027 TIME...MOT...LOC 2132Z 280DEG 5KT 3028 10007 CP
The Austin/San Antonio radar (KEWX), 55 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697473.